Colorado, 2016

Hail in Colorado, April 26, 2016

April 26, 2016 · NWS GLD · 1 event in 1 county or zone

After midnight a cluster of elevated thunderstorms moved east over Yuma county. Ping-pong ball size hail was reported in the far northern part of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

After midnight a cluster of elevated thunderstorms moved east over Yuma county. Ping-pong ball size hail was reported in the far northern part of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 26, 1:17 AM MST, 5 minutes earlier.

Area forecast discussion, Apr 26, 1:17 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
217 AM MDT TUE APR 26 2016

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 215 AM MDT
TUE APR 26 2016

A RELATIVELY STRONG H5 TROUGH IS MOVING THROUGH THE REGION AND
SPARKING THUNDERSTORMS IN PORTIONS OF THE FORECAST AREA THIS
MORNING. FOG IS POSSIBLE THROUGH MID MORNING WITH STRATUS LINGERING
INTO THE MIDDAY HOURS MAINLY OUT AHEAD OF THE FRONT. THE TROUGH AND
ASSOCIATED FRONT COMBINED WITH GOOD INSTABILITY AND SHEAR IS
CREATING A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS TO
DEVELOP. BEHIND THE FRONT...TO THE SOUTHWEST AND WEST...THUNDERSTORM
ACTIVITY IS NOT EXPECTED. WE WILL SEE SLIGHT THUNDERSTORM CHANCES
ACROSS THE CWA FROM WEST TO EAST THIS MORNING WITH STRONGER STORMS
DEVELOPING AS THE DAY PROGRESSES. THIS AFTERNOON WE WILL SEE SEVERE
THUNDERSTORMS DEVELOP ALONG THE FRONT WHICH IS EXPECTED TO BE IN THE
EASTERN PORTIONS OF THE CWA AT THAT TIME. CURRENT GUIDANCE PUTS THE
STRONGEST CONVECTION MAINLY EAST OF HWY 283 HOWEVER ANYTHING THAT
DEVELOPS ALONG THE FRONT/DRYLINE COULD QUICKLY BECOME SEVERE WITH
RISKS INCLUDING VERY LARGE HAIL AND TORNADOES. THIS SYSTEM WILL MOVE
VERY SLOWLY ACROSS THE REGION THIS AFTERNOON AND SPREAD ACTIVITY
EAST THROUGH THE EVENING HOURS. WEAK JET STREAM FORCING WILL KEEP
THE SYSTEM FROM BEING PUSHED EAST VERY QUICKLY AND AS A RESULT WE
COULD SEE A CHANCE OF SCATTERED THUNDERSTORMS PERSIST INTO WEDNESDAY
MORNING. SHORTWAVE HIGH PRESSURE WILL BUILD IN WEDNESDAY AFTERNOON
AND EVENING WITH ONLY PARTIAL CLEARING POSSIBLE FOR THE OVERNIGHT
HOURS AND INTO THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY) ISSUED AT 215 AM MDT
TUE APR 26 2016

SHORTWAVE HIGH PRESSURE WILL MOVE OUT OF THE REGION LATE THURSDAY
AND INTO FRIDAY AS A TROUGH OF LOW PRESSURE APPROACHES THE REGION
FRIDAY MORNING. INSTABILITY WILL INCREASE AS THE DAY PROGRESSES AND
STRONG THUNDERSTORMS COULD DEVELOP ALONG THE ASSOCIATED BOUNDARY AND
FRONT. BOTH THE GFS AND ECMWF INDICATE AT LEAST MARGINAL INSTABILITY
DURING THE MID TO LATE AFTERNOON AND EARLY EVENING ALONG A THETA E
BOUNDARY THAT WILL BE DRAPED FROM NORTH NORTHWEST TO SOUTH
SOUTHEAST. THIS WILL BE ANOTHER SLOW MOVING SYSTEM WITH
THUNDERSTORMS POSSIBLE ONCE MORE ON SATURDAY AND SUNDAY AS THE H5
LOW MOVES OFF TO THE EAST NORTHEAST. LOWER POPS ARE FORECAST FOR
MONDAY AS THE SYSTEM EXITS THE REGION WITH DRY WEATHER ON TUESDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1144 PM MDT MON APR 25 2016

WARM FRONT IS IN THE PROCESS OF SHIFTING TO THE NORTH AND EAST
WITH ABUNDANT LOW LEVEL MOISTURE MOVING NORTH TOWARDS KGLD AND
KMCK. EXPECT FOG/STRATUS TO DEVELOP BY 09-10Z AT BOTH KGLD/KMCK WITH
THUNDERSTORM ACTIVITY ALSO POSSIBLE MAINLY AT KMCK. TREND SHOULD
BE TOWARDS IMPROVING CONDITIONS AT KGLD AROUND 12Z WITH VFR
CONDITIONS RETURNING THEN PREVAILING THROUGH THE REMAINING TAF
PERIOD. STRATUS AND THUNDERSTORM CHANCES LINGERING AT KMCK AS
FRONT WILL REMAIN NEAR TERMINAL THROUGH TUESDAY AFTERNOON. VFR
CONDITIONS SHOULD PREVAIL AT KMCK BY TUESDAY EVENING AS DRIER
MOVES INTO THE REGION. THERE IS A CONCERN FOR A FEW STRONGER/SEVERE
THUNDERSTORMS WITH LARGE HAIL (2 INCHES OR LARGER) EARLY IN THE
TAF PERIOD AT KMCK. BETTER CHANCES FOR SEVERE WINDS AND HAIL
WOULD BE DURING THE AFTERNOON/EVENING AT KMCK. THERE ARE STILL
QUESTIONS ON COVERAGE EVEN AT KMCK...SO I KEPT MENTION LIMITED TO
VCTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...TL
LONG TERM...TL
AVIATION...DR
Hazardous weather outlook, Apr 25, 12:47 PM MST, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT MON APR 25 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-262000-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
147 PM MDT MON APR 25 2016 /247 PM CDT MON APR 25 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT INTO
EARLY TUESDAY MORNING NORTH OF INTERSTATE 70. LARGE HAIL WILL BE
THE PRIMARY THREAT WITH THESE STORMS.

FOG SHOULD DEVELOP ACROSS PORTIONS OF NORTHWEST KANSAS AFTER
MIDNIGHT. VISIBILITIES AS LOW AS ONE QUARTER MILE ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANY FOG THAT DEVELOPS OVER NORTHWEST KANSAS TONIGHT MAY LINGER
INTO THE MID-MORNING HOURS TUESDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE LOCATIONS
UNDER THE HIGHEST THREAT ARE GENERALLY NORTH OF A LINE FROM WRAY
COLORADO TO ATWOOD KANSAS TO HILL CITY KANSAS. THE MAIN THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS. A TORNADO OR TWO CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 25, 11:14 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1214 AM MDT TUE APR 26 2016

COZ090-260700-
YUMA COUNTY CO-
1214 AM MDT TUE APR 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 100 AM
MDT...

AT 1213 AM MDT...DOPPLER RADAR WAS TRACKING DEVELOPING STRONG
THUNDERSTORMS SOUTHWEST OF YUMA AND JOES...MOVING NORTHEAST AT 30
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
YUMA...ECKLEY...HEARTSTRONG...CLARKVILLE...KIRK...ABARR AND JOES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4044 10242 3959 10255 3958 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0613Z 216DEG 26KT 4004 10281

JN

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 08:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Yuma

When
April 26, 1:22 AM MST to 1:31 AM MST
Where
Yuma County, 4.13 mi NW of Alvin
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
40.346, -102.143

The hail ranged from roughly half an inch to 1.5 inches in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624015.